Alert archive / Ohio / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 45, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 14, 2005, 3:29 PM EDT for Athens County, Ohio. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2005, 3:29 PM EDT (19:29 UTC)
- Expired
- Jun 14, 2005, 4:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Athens County, OH
The radar
The Charleston,WV radar (KRLX), 126 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 3:40 PM EDT | TSTM WND DMG | Nelsonville, OH | LARGE BRANCHES BLOWN DOWN. TIME CORRECTED BASED ON RADAR. |
| Jun 14, 3:43 PM EDT | TSTM WND DMG | Nelsonville, OH | LARGE BRANCHES BLOWN DOWN. TIME CORRECTED BASED ON RADAR. |
| Jun 14, 3:46 PM EDT | TSTM WND GST 62 | Athens, OH | SCALIA LABORATORY OBSERVATION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 11:10 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 141930
SVRRLX
OHC009-142015-
/O.NEW.KRLX.SV.W.0045.050614T1929Z-050614T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT TUE JUN 14 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATHENS COUNTY IN SOUTHEAST OHIO
* UNTIL 415 PM EDT
* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 17 MILES WEST OF ALBANY...OR
NEAR MCARTHUR...AND WAS MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
NELSONVILLE...
ALBANY...
ATHENS...
GLOUSTER...
COOLVILLE...
THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS VINTON
COUNTY. THIS IS AN DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3948 8226 3920 8228 3917 8177 3945 8185
3952 8207 3953 8215
$$
092 follow-up statements
000
WWUS51 KRLX 141954
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
352 PM EDT TUE JUN 14 2005
OHC009-142015-
/O.CON.KRLX.SV.W.0045.000000T0000Z-050614T2015Z/
ATHENS OH-
352 PM EDT TUE JUN 14 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR
ATHENS COUNTY...
AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STROUDS RUN STATE
PARK...OR ABOUT NEAR ATHENS...MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
AMESVILLE AND COOLVILLE.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
HOCKING AND VINTON COUNTIES. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS LARGE TREES HAVE BEEN REPORTED DOWN IN NELSONVILLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3948 8226 3920 8228 3917 8177 3945 8185
3952 8207 3953 8215
$$
29000
WWUS51 KRLX 142013
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT TUE JUN 14 2005
OHC009-142022-
/O.EXP.KRLX.SV.W.0045.000000T0000Z-050614T2015Z/
ATHENS OH-
412 PM EDT TUE JUN 14 2005
...THE SEVERE THUNDERSTORM WARNING FOR ATHENS COUNTY EXPIRES AT 415
PM...
THE STORM THAT PROMPTED THE WARNING HAS MOVED EAST AND NO LONGER
POSES A SEVERE WEATHER THREAT. NUMEROUS TREES WERE REPORTED DOWN IN
ATHENS COUNTY.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3948 8226 3920 8228 3917 8177 3945 8185
3952 8207 3953 8215
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:41 PM EDT, 48 minutes earlier.
Area forecast discussion, Jun 14, 2:41 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EDT TUE JUN 14 2005 .SHORT TERM (REST OF TONIGHT)... SEVERE PARAMETERS CONTINUE TO LOOK FAVORABLE INTO THIS EVENING AND NO MAJOR CHANGES MADE AS SEVERE WEATHER HAS ALREADY STARTED PANNING OUT JUST UPSTREAM OF FORECAST AREA. RUC...NAM AND GFS LESS BULLISH WITH EVENT NOW WITH LESS MOISTURE AND MUCH LOWER POPS. THIS APPEARS AT ODDS WITH ACTIVITY UPSTREAM BUT IT APPEARS MODELS ARE PICKING UP ON SLIGHTLY STRONGER LOW TO MID LEVEL FLOW...A DIFFERENCE WHICH MAY BE JUST ENOUGH TO SHEAR THINGS OUT AS WE MOVE INTO THIS EVENING. UPPER DIV IS NOT VERY IMPRESSIVE ON NAM ANYMORE EXCEPT NORTH OF FORECAST AREA AND OTHER MODELS AGREE...GFS WAS NEVER THAT BULLISH HERE. OPTED TO STAY WITH LIKELY POPS...NEITHER INCREASING NOR DECREASING FOR THE TIME BEING AND THIS IS A COMPROMISE OF SORTS. LOWER MAV NUMBERS ON LOWS TONIGHT MOST LOCATIONS REFLECT FASTER TIMING OF PARENT MODEL ON PROGRESS OF FRONT AND WENT NEAR TO SLIGHTLY ABOVE. && .PREVIOUS DISCUSSION... (ISSUED 210 PM EDT TUE JUN 14 2005) LONG TERM (WEDNESDAY THROUGH FRIDAY)... UPPER LEVEL LOW WILL BE WRAPPING AROUND THE GREAT LAKES REGION. THIS COMBINED WITH AFTERNOON HEATING COULD HELP SPARK AN AFTERNOON THUNDERSTORM WEDNESDAY ACROSS THE NORTHERN HALF OF THE CWA...WITH SOME COOLER AIR MOVING IN IN THE MID LEVELS. TEMPERATURE WISE...NOT A LOT OF COOLING AT THE SFC UNTIL THURSDAY...WHEN LOW TO MID 70S ARE FIGURED. WITH UPPER LEVEL LOW RESIDING TO OUR NORTH THROUGH FRIDAY...WILL BE DIFFICULT TO GET RID OF LOW POPS ALL TOGETHER. PREVIOUS DISCUSSION (18Z TO 18Z)... (ISSUED 125 PM EDT TUE JUN 14 2005) AVIATION... OVERNIGHT FOG WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF AFTERNOON PRECIPITATION. OTHERWISE WINDS ARE EXPECTED TO REMAIN MIXED THROUGH MOST OF THE OVERNIGHT HOURS...LIMITING LIFR FOG DEVELOPMENT. COUPLE OF LINES OF THUNDERSTORM ACTIVITY PUSHING IN FROM WESTERN AND CENTRAL OHIO. OTHER THAN A FEW POP UP STORMS...HAVE TIMED THE FIRST LINE TO APPROACH HTS AROUND 2030Z...AND PKB MORE TOWARDS 21Z. AS THESE STORMS NEAR...MAY NEED TO INCREASE POTENTIAL WIND GUSTS ABOVE THE 40KTS CURRENTLY FORECAST FOR OUR WESTERN SITES. OTHERWISE...FOR WEDNESDAY AFTERNOON WILL KEEP BKN MID DECK ACROSS THE NORTHERN HALF OF THE CWA WITH MORE BREAKS FIGURED SOUTH OF PKB AND CKB. PREVIOUS DISCUSSION... (ISSUED 1158 AM EDT TUE JUN 14 2005) SHORT TERM (REST OF TODAY THROUGH TONIGHT)... WATCH BOX 480 SVR ISSUED JUST AS I WAS READY TO ISSUE SHORT TERM UPDATE SO TIMING WORKED WELL. ILN SOUNDING SHOWS VIRTUALLY NO CAP AND CU ALREADY GOING UP QUICKLY ACROSS THE AREA. CAPES UP TO 2500 J/KG ON LOW 70S DEW POINTS...AND 35-45 KTS THROUGH THE LOW AND MID LEVELS...COUPLED WITH GOOD UPPER DIV AHEAD OF APPROACHING SHORT WAVE...MAKE SEVERE ALL BUT A SLAM DUNK LATER THIS AFTERNOON INTO THIS EVENING. WITH WET BULB HIGH AND SHEAR UNIDIRECTIONAL...EXPECT DAMAGING WIND TO BE THE MAIN THREAT. SOUTHERN EDGE OF THREAT NEAR HTS TO CRW CORRIDOR LOOKS GOOD AS MEAN WIND AND UPPER DIVERGENCE DROP OFF SIGNIFICANTLY SOUTH OF THERE GIVEN TRACK OF SHORT WAVE. OTHERWISE LITTLE CHANGE NEEDED TO ONGOING FORECAST. CHANGED WEATHER TERMS TO COVERAGE AND LIMITED THUNDERSTORM THREAT AFTER MIDNIGHT TONIGHT AS STABILITY IS LOST BEFORE DAWN. TEMPERATURES BY AND LARGE ON TRACK. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...TRM
Hazardous weather outlook, Jun 14, 4:11 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 411 AM EDT TUE JUN 14 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-150810- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 411 AM EDT TUE JUN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... FAST MOVING THUNDERSTORMS HAVE THE POTENTIAL OF BECOMING SEVERE THIS AFTERNOON AND EARLY THIS EVENING. THE RISK OF BRIEF...BUT DAMAGING...WINDS GUSTS IS HIGHER THAN THE LARGE HAIL THREAT. SOUTHEAST OHIO...NORTHEAST KENTUCKY...THE NORTHERN AND CENTRAL PORTIONS OF WEST VIRGINIA...HAVE A GREATER RISK OF SEVERE THUNDERSTORMS...COMPARED TO FURTHER SOUTH...IN EXTREME SOUTHERN WEST VIRGINIA OR SOUTHWESTERN PORTIONS OF VIRGINIA. INCREASE YOUR WEATHER AWARENESS NOW. BE PREPARED FOR THE POSSIBILITY OF FAST APPROACHING THUNDERSTORMS DURING THE MID AFTERNOON INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO EARLY THIS EVENING. KTB
In the hours before
Special weather statement, Jun 14, 9:58 AM EDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 958 AM EDT TUE JUN 14 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029>032- 040-142000- ATHENS OH-BARBOUR WV-BOYD KY-CABELL WV-CALHOUN WV-CARTER KY- DODDRIDGE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- MASON WV-MEIGS OH-MORGAN OH-PERRY OH-PLEASANTS WV-PUTNAM WV- RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-VINTON OH-WASHINGTON OH- WAYNE WV-WIRT WV-WOOD WV- INCLUDING THE CITIES OF...ASHLAND...ATHENS...CHARLESTON... CLARKSBURG...DURBIN...ELIZABETH...GALLIPOLIS...GLENVILLE...GRAFTON... GRANTSVILLE...GRAYSON...GREENUP...HAMLIN...HARRISVILLE... HUNTINGTON...IRONTON...JACKSON...LOUISA...MARIETTA...MCARTHUR... MIDDLEBOURNE...NEW LEXINGTON...PARKERSBURG...PHILIPPI... POINT PLEASANT...POMEROY...RIPLEY...SPENCER... STONEWALL JACKSON LAKE...WAYNE...WEST UNION...WESTON AND WINFIELD 958 AM EDT TUE JUN 14 2005 FAST MOVING...AND BRIEF...THUNDERSTORMS COULD PRODUCE STRONG... DAMAGING...WIND GUSTS THIS AFTERNOON INTO THIS EVENING. THE INITIAL TIMING OF THE THREAT...WAS AFTER 3 PM ACROSS SOUTHEAST OHIO AND NORTHEAST KENTUCKY...THEN REACHING INTO THE WESTERN COUNTIES OF WEST VIRGINIA AFTER 5 PM. CENTRAL COUNTIES OF WEST VIRGINIA...FROM KANAWHA UP THROUGH HARRISON COUNTIES...SHOULD SEE THE THREAT AFTER 6 OR 7 PM. INCREASE YOUR WEATHER AWARENESS NOW. MONITOR FOR POSSIBLE WATCHES OR WARNINGS. HAVE A PLAN OF ACTION FOR YOU AND YOUR FAMILY. IF OUTSIDE...KEEP AN EYE ON THE WESTERN HORIZON...AND BE READY TO SEEK SHELTER QUICKLY. VULNERABLE CONSTRUCTION SITES SHOULD BE PREPARED TO SECURE THE LOCATION QUICKLY. RECREATIONAL BOATERS...ON AREA RIVERS AND LAKES...ALSO NEED TO ALLOW ENOUGH TO TIME TO GET OFF THE WATER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. TRM
Special weather statement, Jun 14, 2:39 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 239 PM EDT TUE JUN 14 2005 OHZ083-084-141930- JACKSON-VINTON- 239 PM EDT TUE JUN 14 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR JACKSON AND VINTON COUNTIES... AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORM MOVING EAST AT 30 MPH FROM ROSS AND HIGHLAND COUNTIES. THE LINE WILL REACH WESTERN PORTIONS OF THE AFOREMENTIONED COUNTIES BY 3 PM. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE EAGLE MILLS...BYER...ALLENSVILLE AND COALTON. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM. 29
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:56 PM EDT | Severe Thunderstorm Warning | RLX | Vinton | 47 min |
| Jun 14, 4:01 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Washington | 29 min |
| Jun 14, 4:30 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 30 min |
| Jun 14, 5:38 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 37 min |
| Jun 14, 5:47 PM EDT | Tornado Warning | RLX | Lawrence | 28 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.